Kentucky, 2009

Hail in Kentucky, July 20, 2009

July 20, 2009 · NWS JKL · 1 event in 1 county or zone

Two small bands of thunderstorms produced a couple of reports of large hail in Martin and Pike counties on July 20th. The lone report of severe severe was of 1 inch diameter hail in Martin county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Two small bands of thunderstorms produced a couple of reports of large hail in Martin and Pike counties on July 20th. The lone report of severe severe was of 1 inch diameter hail in Martin county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 20, 1:44 PM EST, 3 hours 54 minutes earlier.

Area forecast discussion, Jul 20, 1:44 PM EST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
244 PM EDT MON JUL 20 2009

.SHORT TERM.../TONIGHT THROUGH WEDNESDAY NIGHT/...UPDATED

CURRENT SAT AND RADAR FAVOR THE SLOWER NAM WITH THE INVERTED TROF
CROSSING OUR ERN COUNTIES AROUND A BUILDING BERMUDA HIGH. PCPN THIS
MORNING HAS FALLEN OFF BUT WITH ADDITIONAL CONVECTION IN WRN TN/VA WE
COULD SEE SOME MORE ALONG OF EAST OF US 23. WILL CONTINUE SLIGHT POPS
THERE TONIGHT. HIGH PRESSURE BUILDS SUFFICIENTLY TONIGHT TO STAVE OFF
PCPN THRU MOST OF TUE BU WITH THE DISSIPATION OF COLD CU WE WILL SEE
OUR MORNING TEMPS PLUNGE AGAIN TO DWPTS. FORTUNATELY THE SRLY FLOW
HAS RAISED DWPTS SUCH THAT OUR MIN TEMP RECORDS MAY HOLD TONIGHT.
HIGHS ON TUE WILL CLIMB TO AROUND 80 FOR THE FIRST TIME THIS WEEK. ON
THE HORIZON IS AN AREA OF LOW PRESS DEVELOPING IN THE SRN PLAINS.
THIS LOW IS FORECAST TO TRACK UP THRU THE OH RVR VLY AND THEN NORTH
TO THE GT LKS AS THE HIGH BLOCKS ITS PROGRESS TO THE EAST. THE HIGH
PRESS IS STRONG ENUF TO RESIST THE LOW AND EXPECT THE MVMT TO SLOW AS
IT APPROACHES THE AREA. THE ECWMF/NAM IS SLOWER THAN THE GFS AND SO
HAVE FOLLOWED THEIR LEAD. EXPECT COPIOUS COVERAGE OF PCPN FOR WED/WED
NITE AND HAVE GONE WITH GOOD CHANCE FOR NOW. IF THE MODELS BECOME
MORE CONSISTENT OR COME TO A CLOSER CONSENSUS THIS MAY HAVE TO BE
INCREASED.

.LONG TERM.../THURSDAY THROUGH MONDAY/...UPDATED

MODEL CONSENSUS IS FOR AN ABNORMALLY STRONG TROUGH TO REMAIN IN THE
MEANS OVER THE EASTERN U.S. THROUGH THE LONG TERM PERIOD. THIS
SHOULD BRING A CONTINUATION OF BELOW NORMAL TEMPERATURES AND RESULT
IN A SOMEWHAT UNSETTLED PERIOD. MODEL TRENDS HAVE ALSO BEEN FASTER
WITH REGARDS TO THE SURFACE SYSTEMS SCHEDULED TO AFFECT THE REGION
AND HAVE TRENDED IN THIS DIRECTION TODAY WITH DETAILS TO FOLLOW...

WAVE OF LOW PRESSURE SHOULD HAVE PASSED BY TO OUR NORTHWEST BY
THURSDAY MORNING AND THE TRAILING COLD FRONT IS NOW EXPECTED TO BE
ALIGNED OVER THE SOUTHERN APPALACHIANS... PUSHING EAST. CYCLONIC
FLOW AROUND PINWHEELING UPPER LOW TO OUR NORTH WILL BRING WEAK
DISTURBANCES ZIPPING BY THURSDAY THROUGH FRIDAY NIGHT... SO WHILE
THE AREA WILL BE LARGELY VOID OF SURFACE TRIGGERS... CANNOT RULE OUT
A SHOWER OR THUNDERSTORM AND WILL MAINTAIN A LOW POP EACH PERIOD. A
COLD FRONT IS THEN EXPECTED TO PUSH INTO THE AREA ON SATURDAY...
ABOUT 24 HOURS QUICKER THAN PROGGED YESTERDAY. WILL NOT BE SURPRISED
TO SEE ANOTHER 24 HOURS OF DIFFERENCE IN THE PROGS ONE WAY OR THE
OTHER BY TOMORROW SO WILL NOT WHOLEHEARTEDLY JUMP ON TODAY/S
CONSENSUS. WE WILL HOWEVER ADD CHANCE POPS BACK IN ON SATURDAY AND
CONTINUE THEM THROUGH SUNDAY AS THE SURFACE FRONT MOVES THOUGH AND
THE UPPER TROUGH AXIS SWINGS ACROSS THE REGION. UNCERTAINTY THEN
INCREASES FOR MONDAY AS THE 20/12Z GFS AND 20/00Z ECMWF INDICATE
RISING HEIGHTS POSSIBLY SIGNALING A DRY DAY BUT THE 20/12Z NCEP
ENSEMBLE MEAN STILL HAS A FAIRLY SHARP UPPER TROUGH ALIGNED JUST TO
OUR WEST. WILL THEREFORE MAINTAIN A MENTION OF PRECIP... ALBEIT WITH
ONLY A 20 POP... ON MONDAY.

TEMPERATURES EACH PERIOD WILL DEPEND GREATLY ON EXACT AMOUNT OF
CLOUD COVER AND PRECIP RECEIVED. HOWEVER... READINGS WERE LOWERED
FROM INHERITED VALUES TO BE BELOW THE 20/12Z GFS MOS GUIDANCE JUST
ABOUT EVERY PERIOD AS THE TROUGH ALOFT SHOULD KEEP US WELL BELOW
CLIMO.

&&

.AVIATION.../18Z TO 18Z/

ISOLD SHRA/TSRA CROSSING OUR ERN COUNTIES TO THE NORTH. INCREASED
CLOUD COVER OVER THE REST OF ERN KY MAY RESTRICT PRECIP DEVELOPMENT
AND MODEL FORECAST ALSO LEANING THAT WAY. WILL KEEP VFR FCST THRU
THIS AFTN WITH NO PRECIP FOR THE TAF SITES. BKN040 OVER THE REST OF
THE AREA WILL DISSIPATE AFTER SUNSET AND TEMPS WILL ONCE AGAIN
PLUNGE TOWARD DWPTS...RESULTING IN MORNING FOG. NEXT RAIN MAKER NOT
SCHEDULED INTO AREA UNTIL WED...SO WILL KEEP PRECIP FREE AND VFR
WITH EXCEPTION OF MORNING FOG WHEN WE SHOULD SEE SOME LIFR TO IFR
VSBYS.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...DUSTY
LONG TERM...ABE
AVIATION...DUSTY
Hazardous weather outlook, Jul 20, 2:29 PM EST, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
329 PM EDT MON JUL 20 2009

KYZ044-050>052-058>060-068-069-079-080-083>086-104-106-108-111-112-
114-116-212230-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-ELLIOTT-MORGAN-
WOLFE-LEE-BREATHITT-OWSLEY-CLAY-
329 PM EDT MON JUL 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS WILL BE POSSIBLE FROM TUESDAY NIGHT THROUGH SUNDAY WITH
THE BEST CHANCES FOR A STORM ON WEDNESDAY AND WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KYZ087-088-107-109-110-113-115-117>120-212230-
BELL-HARLAN-JOHNSON-MAGOFFIN-FLOYD-KNOTT-PERRY-LESLIE-LETCHER-MARTIN-
PIKE-
329 PM EDT MON JUL 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY THROUGH SUNDAY WITH THE
BEST CHANCES FOR A STORM ON WEDNESDAY AND WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DUSTY

In the hours before

Special weather statement, Jul 20, 3:50 PM EST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
450 PM EDT MON JUL 20 2009

KYZ120-202115-
PIKE-
450 PM EDT MON JUL 20 2009

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTY THROUGH 515
PM EDT MONDAY AFTERNOON...

   CENTRAL PIKE.

AT 449 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR PHYLLIS...OR 9
MILES EAST OF PIKEVILLE...MOVING NORTH AT 5 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...KIMPER AROUND
515 PM EDT.

RESIDENTS SHOULD EXPECT TORRENTIAL RAIN...WITH RAINFALL RATES OF UP
TO AN INCH AND A HALF PER HOUR...GUSTY WINDS OF 30 TO 40
MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING STRIKES...AND SMALL HAIL
IN THESE AREAS.

GEOGERIAN
Special weather statement, Jul 20, 4:40 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
540 PM EDT MON JUL 20 2009

KYZ118-202215-
LETCHER-
540 PM EDT MON JUL 20 2009

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTY THROUGH 615
PM EDT MONDAY EVENING...

   EAST CENTRAL LETCHER.

AT 539 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR FLEMING
NEON...OR 10 MILES NORTHEAST OF WHITESBURG.  NEARLY STATIONARY.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...DUNHAM AROUND
555 PM EDT...DUNHAM AROUND 600 PM EDT...POTTERS FORK AROUND 610 PM
EDT AND HAYMOND AROUND 615 PM EDT.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO AN INCH AND A HALF PER HOUR...FREQUENT LIGHTNING AND SMALL HAIL
IN THESE AREAS.

GEOGERIAN
Special weather statement, Jul 20, 4:45 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
545 PM EDT MON JUL 20 2009

KYZ120-202215-
PIKE-
545 PM EDT MON JUL 20 2009

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTY THROUGH 615
PM EDT MONDAY EVENING...

   CENTRAL PIKE.

AT 544 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CHLOE...OR
NEAR PIKEVILLE.  NEARLY STATIONARY.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...RACCOON AROUND
615 PM EDT.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO 2 INCHES PER HOUR...FREQUENT LIGHTNING AND SMALL HAIL IN THESE
AREAS. THE HEAVY RAIN WILL CAUSE SIGNIFICANT PONDING OF WATER ON
ROADWAYS.

GEOGERIAN
Local storm report, Jul 20, 4:59 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
559 PM EDT MON JUL 20 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             1 E SHELBIANA           37.43N 82.47W
07/20/2009  E0.88 INCH       PIKE               KY   TRAINED SPOTTER

            SEVERAL INCHES OF PEA TO NICKEL SIZE HAIL ACCUMULATED ON
            THE GROUND BETWEEN 530 AND 550 PM.

&&

GEOGERIAN
Special weather statement, Jul 20, 5:05 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
605 PM EDT MON JUL 20 2009

KYZ120-202230-
PIKE-
605 PM EDT MON JUL 20 2009

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTY THROUGH 630
PM EDT MONDAY EVENING...

   CENTRAL PIKE.

AT 603 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GARDEN
VILLAGE...OR ABOUT 5 MILES SOUTHEAST OF PIKEVILLE. THE STORM WAS
NEARLY STATIONARY.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...GARDEN VILLAGE
AROUND 620 PM EDT AND SHELBIANA AROUND 630 PM EDT.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...FREQUENT LIGHTNING AND SMALL HAIL IN
THESE AREAS.

GEOGERIAN
Special weather statement, Jul 20, 5:24 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
624 PM EDT MON JUL 20 2009

KYZ120-202300-
PIKE-
624 PM EDT MON JUL 20 2009

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTY THROUGH 700
PM EDT MONDAY EVENING...

   NORTH CENTRAL PIKE.

AT 624 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR PISO...OR 9
MILES NORTH OF PIKEVILLE...MOVING NORTH AT 5 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...PISO AROUND 650
PM EDT AND JARAD AROUND 700 PM EDT.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO AN INCH AND A HALF PER HOUR...GUSTY WINDS OF 30 TO 40
MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS.

GEOGERIAN

The radar

The Charleston,WV radar (KRLX), 80 km away, was scanning. The volume nearest the first event began at 22:38 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Martin

When
July 20, 5:38 PM EST to 5:53 PM EST
Where
Martin County, Lovely
Measured
1 in hail
Reported by
Public
Coordinates
37.830, -82.400

One inch diameter hail fell between 638 and 653 pm in Lovely.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186781.